Texas, 2020

Hail in Texas, March 14, 2020

March 14, 2020 · NWS FWD · 1 event in 1 county or zone

One storm in Hopkins County produced nickel sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

One storm in Hopkins County produced nickel sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 14, 6:26 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 14, 6:26 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
726 PM CDT Sat Mar 14 2020

.SHORT TERM... /NEW/
/Through Sunday Night/

A slow-moving surface cold front continues to make southeastward
progress through the forecast area, draped roughly from Temple to
Athens as of 7 PM. Some guidance has been suggesting this
boundary will stall prior to exiting the CWA to the southeast,
but recent trends in the significantly cooler/dense post-frontal
air seem sufficient for this airmass to continue sinking southward
with time. There is little evidence the front will stall over the
next few hours. Meanwhile, isentropic ascent just above the
frontal inversion is contributing to elevated shower activity well
north of the boundary's surface manifestation, with light rain
and drizzle possible just about anywhere in the forecast area
through tonight as a result.

There had been some concern that strong to marginally severe
storms could develop along the front this afternoon/evening
within an unstable and uncapped airmass ahead of the front.
However, it appears the weakly subsident mid-levels have been
sufficient to squash any attempts at deep convection, with weak
convergence along the front being the only source of lift present.
However, a threat for elevated hail storms will persist through
tonight as isentropic ascent increases due to an intensifying
nocturnal jet. MUCAPE above the frontal inversion will exceed 1000
J/kg over much of the forecast area, and with effective bulk
shear well over 50 kts, any isolated robust updrafts could acquire
mid-level rotation and survive well north of the surface front.
This potential does appear low, however, and any hail threat
should remain isolated. Most activity should consist of rain
showers with occasional embedded thunderstorms.

On Sunday, the front should become stalled just to our south, with
additional ascent atop the frontal inversion contributing to
widespread clouds and periodic drizzle and rain showers. A few
CAMs are suggesting a small MCS could develop to our west roughly
along the 850mb front tomorrow morning and progress eastward
along the boundary. However, this potential remains uncertain at
this time. Due to uncertainty in precipitation coverage tomorrow,
PoPs have mostly been held in the 40-60% range. On Sunday night,
an upper shortwave will approach from the west, and provide
stronger and more widespread ascent across much of the state. This
should allow for numerous showers and some thunderstorms to
spread into the CWA from the west Sunday evening/night. Due to
this activity's orientation and northeastward movement, some
training could occur, possibly leading to localized flooding.

-Stalley

&&

.LONG TERM... /Issued 339 PM CDT Sat Mar 14 2020/
/Sunday Night Onward/

An active weather pattern will persist through much of the week
as a series of shortwaves tracks across the region. On and off
rain chances will persist through the middle of next week, keeping
a low potential for flooding if the rain is heavy enough. A much
stronger shortwave/front combination will affect the region late
Thursday, pushing much of the precipitation out of the region and
filtering in much cooler temperatures.

Sunday Night through Monday Night...

The stalled boundary across the region will begin a northward
migration in response to a strengthening cyclone across the
Central Plains. In the meantime, a southern jet stream shortwave
will be making its way across North and Central Texas from
southwest to northeast. Given the increasing ascent throughout
much of the region, precipitation chances will gradually increase
from west to east. Thunderstorm potential will be limited to areas
west of I-35 for most of the day as dynamic cooling aloft along
the shortwave provides sufficient instability for a few storms. As
the shortwave departs the region, weak subsidence will likely
inhibit further convection from developing, leading to a slight
drying trend Monday night.

Tuesday and Wednesday...

The next shortwave will be ejecting out of Northern Mexico and
progress northeastward through West Texas and into the Texas
Panhandle. With the highest ascent expected to skirt North and
Central Texas to the northwest, the highest precipitation chances
will remain mainly north of I-20 and west of I-35. The shortwave
will continue moving east/northeast through the rest of the day,
leading to an eastward progression of the precipitation. At this
time, the severe weather threat for Tuesday appears minimal given
the lack of instability or appreciable shear.

Strong warm air advection will remain in place into Wednesday as
the next subtle shortwave makes it way across the region. Weak
ascent will likely continue across the region, keeping the
potential for a few showers and storms in place. The threat for a
strong storm or two will need to be monitored closely as
instability is expected to be slightly higher compared to Tuesday.
The limiting factor will be whether there is enough ascent
associated with the weak shortwave to initiate any strong
convection. Even in the absence of strong convection, showers with
a few embedded thunderstorms will be possible area wide.

High temperatures Tuesday and Wednesday will remain fairly
similar, with lows mainly in the 60s and highs in the 70s.

Thursday Onward...

A much stronger shortwave will eject out of the Four Corners
region on Thursday, then begin moving eastward through the day and
into the night. Guidance is in fairly good agreement that the
strongest ascent will once again bypass the region to the
northeast. North and Central Texas will still remain in a moist
environment throughout the day leading to a few showers and
thunderstorms. There continues to be some uncertainty as to the
strength of the thunderstorms expected Thursday afternoon and
evening given the potential for morning precipitation. These are
details that will be closely monitored as we progress through the
next few days.

A cold front will be pushing through the region late Thursday
night into Friday, likely igniting a line of thunderstorms
expected to move from northwest to southeast. Given the ample
humidity in place and time of the year, the strong to severe
weather potential will be closely monitored. In the wake of the
front, expect temperatures to decrease to around normal to even
slightly below normal. There are some indications that rain
chances will come back the latter half of next weekend, but
confidence remains low at this time.

Hernandez

&&

.AVIATION... /NEW/
/00z TAFs/

Poor flying conditions are expected through the period with
IFR/LIFR prevailing. Widespread post-frontal stratus will persist
for the next 24-30 hours at all TAF sites, with occasional -SHRA.
There are also some convective chances at all airports mainly
overnight and Sunday morning, but the potential remains too low to
justify a TS mention in the TAFs at this time. Some drizzle/mist
is expected on Sunday as well, mainly during the morning and early
afternoon. This will serve to reduce visibility at times,
although flight categories will already be degraded due to
IFR/LIFR cigs. A north wind around 10 kts will prevail through the
period.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    52  58  57  73  64 /  50  50  90  30  30
Waco                59  63  61  76  65 /  60  30  80  20  10
Paris               52  55  50  66  58 /  50  30  90  70  50
Denton              50  55  55  73  62 /  30  50  90  40  30
McKinney            52  57  54  71  62 /  50  40  90  50  30
Dallas              53  58  57  74  65 /  50  50  90  30  30
Terrell             55  58  56  73  62 /  60  40  90  40  20
Corsicana           59  61  61  75  65 /  60  30  60  30  20
Temple              60  66  62  77  65 /  40  30  70  20  10
Mineral Wells       50  55  55  73  61 /  30  60  90  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26
Hazardous weather outlook, Mar 14, 6:27 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
727 PM CDT Sat Mar 14 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
727 PM CDT Sat Mar 14 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
There is a chance for isolated thunderstorms tonight across most of
North and Central Texas. While severe weather is generally not
expected, a couple of strong storms could be capable of producing
hail. This risk is highest south of Interstate 20.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Storm chances will remain in place through much of next week,
leading to at least a threat of lightning. Can't rule out a strong
storm or two at times, but the overall severe weather threat appears
low through Wednesday. The severe weather threat may increase
Thursday and Thursday night in anticipation of a strong cold front.
More details to come in subsequent forecasts. Rainfall totals may
lead to an increased risk of flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The Dallas/Ft Worth radar (KFWS), 178 km away, was scanning. The volume nearest the first event began at 03:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hopkins

When
March 14, 9:05 PM CST
Where
Hopkins County, 1.9 mi SSE of Cold Ran
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.276, -95.585

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881042.